Saturday, 13 December 2008

Mnemonic Chess - CHESS - Narcolepsy Clinical Features


I'm so tired of falling asleep all the time (Good Article)
Picture
© Daily Mail

"Narcolepsy is a chronic sleep disorder that disrupts your normal sleeping pattern. It can cause you to fall asleep suddenly, and without warning (known as 'sleep attacks') and also tends to make you feel excessively drowsy during the day time."
(link)


Copyright © the College of Family Physicians of Canada

This CHESS mnemonic is helpful for remembering the features of narcolepsy:
  • C - Cataplexy
  • H - Hypnagogic hallucinations
  • E - Excessive daytime sleepiness
  • S - Sleep attacks
  • S - Sleep paralysis
From Dr Neil M. Skjodt, MD FRCPC DABSM FAASM (link)
Approach to outpatient management of adult sleep apnea [title]
Can Fam Physician. 2008 October; 54(10): 1408–1412.

Question: Does the condition narcolepsy have any relevance to the playing of chess?

Answer: Quite possibly, as one of the most effective treatments for narcolepsy is a drug called modafinil (Provigil). Modafinil, a wakefulness promoting agent, may potentially be a performance enhancing drug for chess players. The World Anti-Doping Agency (WADA), recognising the potential performance-enhancing benefits of the drug, added modafinil to the list of prohibited substances just prior to the 2004 Athens Olympics.

Narcolepsy can also be found in animals. For people not familiar with this condition the following YouTube videos are interesting.

Skeeter the Narcoleptic Poodle:


Rusty the Narcoleptic Dog:


Narcoleptic-Cataplectic Fainting Goats:

2 comments:

FallenAttorney said...

Cephalon, the manufacturer of Provigil, has spent the last ten years working to convince doctors that Provigil is a harmless, win-win drug, at least by comparison to Dexedrine or Adderall. Only in the past several years have researchers and clinicians begun connecting the dots between Provigil and a batch of serious hypersensitivity syndromes which can be fatal, including a horrendous condition known as Stevens-Johnson Syndrome which causes skin reactions akin to deep burns from fire. Furthermore, the FDA in 2006 had reason to consider expanding the use of Provigil but declined to do so because the new testing along with reported aftermarket conditions made it unacceptable to open up Provigil's dangers to a much larger more vulnerable population. As of now, the classic stimulants constitute the safer alternative.

ALCHEssMIST said...

Thanks very much for your comments. Every drug has the potential for producing serious hypersensitivity reactions (such as Stevens-Johnson syndrome) and this should be borne in mind when considering the prescription or administration of any medication. The drug risk vrs benefit trade-off should always be considered by both the patient and the prescriber. Each episode is unique.